Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2008, 11:20 PM CDT for Borden County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 11:20 PM CDT (04:20 UTC)
- Expired
- Jun 18, 2008, 12:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Borden County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:45 PM CDT | TSTM WND GST 60 | 2 E Lake J.B. Thomas, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 3142 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 180420 SVRMAF TXC033-180515- /O.NEW.KMAF.SV.W.0199.080618T0420Z-080618T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 PM CDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BORDEN COUNTY IN WEST TEXAS... * UNTIL 1215 AM CDT * AT 1114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF GAIL...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... GAIL... LAKE J.B. THOMAS... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING FOR SOUTHWESTERN TEXAS. LAT...LON 3252 10119 3252 10169 3295 10168 3294 10119 TIME...MOT...LOC 0419Z 349DEG 33KT 3285 10144 $$ DH
2 follow-up statements
000 WWUS54 KMAF 180434 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1134 PM CDT TUE JUN 17 2008 TXC033-180515- /O.CON.KMAF.SV.W.0199.000000T0000Z-080618T0515Z/ BORDEN TX- 1134 PM CDT TUE JUN 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR BORDEN COUNTY... AT 1128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GAIL...MOVING SOUTH AT 35 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LAKE J.B. THOMAS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING FOR SOUTHWESTERN TEXAS. LAT...LON 3252 10119 3252 10169 3295 10168 3294 10119 TIME...MOT...LOC 0434Z 345DEG 30KT 3279 10140 $$
000 WWUS54 KMAF 180453 RRA SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1153 PM CDT TUE JUN 17 2008 TXC033-180515- /O.CON.KMAF.SV.W.0199.000000T0000Z-080618T0515Z/ BORDEN TX- 1153 PM CDT TUE JUN 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR BORDEN COUNTY... AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE J.B. THOMAS...OR ABOUT 16 MILES SOUTHEAST OF GAIL...MOVING SOUTH AT 49 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING FOR SOUTHWESTERN TEXAS. LAT...LON 3252 10119 3252 10169 3294 10166 3279 10119 TIME...MOT...LOC 0453Z 340DEG 42KT 3250 10129 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:14 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 17, 7:14 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT TUE JUN 17 2008 .AVIATION... GENERALLY SOUTHEAST WINDS WILL PREVAIL ACROSS THE REGION FOR THE NEXT 24 HOURS. ISOLATED EARLY EVENING THUNDERSTORMS ARE POSSIBLE NEAR KCNM AS THEY MOVE SOUTHEAST ACROSS WESTERN EDDY COUNTY. WILL ALSO MONITOR FOR A COMPLEX OF THUNDESTORMS CURRENTLY BECOMING ORGANIZED ACROSS NORTHEAST NM/WESTERN TX PANHANDLE TO MOVE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN LATE THIS EVENING. THE CHANCE FOR TSRA TO IMPACT KHOB AND KMAF STILL APPEARS TOO LOW TO INCLUDE AS A TEMPO GROUP...AS MOST OF THE ACTIVITY IS CURRENTLY EXPECTED TO REMAIN EAST AND NORTHEAST OF THESE TERMINALS. && .PREV DISCUSSION... /ISSUED 318 PM CDT TUE JUN 17 2008/ DISCUSSION... AFTERNOON SURFACE OBSERVATIONS SHOW A COLD FRONT IS PUSHING INTO THE PERMIAN BASIN. SLIGHTLY COOLER TEMPERATURES AND AN INCREASE IN LOW-LEVEL MOISTURE ARE ANTICIPATED WITH THE PASSAGE OF THIS FRONT. THIS FRONT MAY ALSO AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING CONVECTION. WE HAVE INCREASED POPS SLIGHTLY ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR LATE THIS AFTERNOON AND EVENING. ATTENTION IN THE SHORT TERM CONTINUES TO BE FOCUSED ON THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. THE SHORT RANGE MODELS CONTINUE TO INDICATE MCS ACTIVITY ACROSS THE TEXAS PANHANDLE SOUTH INTO THE WESTERN LOW ROLLING PLAINS THIS EVENING. GIVEN GOOD MODEL CONSISTENCY...WE HAVE INCREASED RAIN CHANCES FOR THE WESTERN LOW ROLLING PLAINS THIS EVENING. WE HAVE ALSO MENTIONED THE POSSIBILITY OF SEVERE THUNDERSTORMS IN THE FORECAST...WITH HIGH WINDS AND HAIL THE MAIN CONCERNS. A SIMILAR SETUP IS ANTICIPATED FOR WEDNESDAY AND POSSIBLY THURSDAY...WITH AFTERNOON CONVECTION DEVELOPING ACROSS THE DAVIS MOUNTAINS REGION. WE WILL ALSO HAVE THE POSSIBILITY OF ANOTHER MCS AFFECTING THE REGION...MAINLY ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DURING THE LATE EVENING AND EARLY MORNING HOURS. THE UPPER AIR PATTERN WILL CHANGE LITTLE THROUGH THE REMAINDER OF THIS WEEK AND INTO EARLY NEXT WEEK. CONVECTION SHOULD REMAIN FAVORED ACROSS THE MOUNTAINS...WITH POSSIBLE MCS ACTIVITY AFFECTING THE WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN. TEMPERATURES THROUGH THE PERIOD ARE STILL EXPECTED TO REMAIN ABOVE NORMAL...BUT SOME SLIGHT COOLING FORECAST AT 850MB WARRANTS A SLIGHT DECREASE IN HIGH TEMPERATURES. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, Jun 17, 10:18 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1018 PM CDT TUE JUN 17 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1018 PM CDT TUE JUN 17 2008 /918 PM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE PERMIAN BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS. VERY LARGE HAIL... STRONG DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE SLOWLY SOUTH OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY NIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED EM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND HENNIG
In the hours before
Special weather statement, Jun 17, 8:11 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 811 PM CDT TUE JUN 17 2008 TXZ057-180145- VAN HORN AND HIGHWAY 54 CORRIDOR- 811 PM CDT TUE JUN 17 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY. AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 12 MILES NORTH OF VAN HORN...MOVING SOUTHEAST AT 13 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. RESIDENTS NEAR AND NORTH OF VAN HORN WILL BE AFFECTED BY THIS STORM. BE PREPARED TO SEEK SAFE SHELTER INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO SOURCES FOR STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 17, 9:31 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 931 PM CDT TUE JUN 17 2008 TXZ057-074-080-180300- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 931 PM CDT TUE JUN 17 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND SOUTHERN CULBERSON COUNTIES. AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 6 MILES SOUTH OF PLATEAU...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WILL MAINLY IMPACT RURAL LOCATIONS OF SOUTHERN CULBERSON AND NORTHWESTERN JEFF DAVIS COUNTIES. BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 52 min |
| Jun 17, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 54 min |
| Jun 17, 11:13 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Jun 17, 11:42 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Scurry | 118 days |
| Jun 17, 11:51 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 54 min |
| Jun 17, 11:55 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| Jun 17, 11:59 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| Jun 17, 11:59 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 61 min |
| Jun 18, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 67 min |
| Jun 18, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 62 min |
| Jun 18, 12:14 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| Jun 18, 12:23 AM CDT | High Wind Warning | MAF | Crane, Ector, Glasscock, Midland, Reagan, Upton and 2 more | 3 hr |
| Jun 18, 12:42 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Jun 18, 12:51 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| Jun 18, 1:26 AM CDT | Areal Flood Advisory | MAF | Ector | 118 days |
| Jun 18, 1:29 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 61 min |
| Jun 18, 1:47 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 58 min |
| Jun 18, 2:28 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 32 min |
| Jun 18, 8:05 AM CDT | River Flood Warning | MAF | Mitchell, Scurry | 7 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.